Can I Develop Stevens-Johnson Syndrome from Taking My Medication?

Fox Law Firm > Drug Injuries  > Can I Develop Stevens-Johnson Syndrome from Taking My Medication?

Can I Develop Stevens-Johnson Syndrome from Taking My Medication?

Stevens-Johnson Syndrome (SJS) is a very serious health condition that is associated with taking some medications. It is a devastating and painful disease that often results in permanent impairment and life-altering consequences. SJS causes the skin to “split” with the epidermis “peeling” away from the skin underneath. Toxic Epidermal Necrolysis (TEN) can develop from SJS and result in a person losing more than 30 percent of skin on the body.

SJS and TEN both require emergency medical attention. The complications from SJS and TEN can be life-threatening.

What Causes Stevens-Johnson Syndrome?

Stevens-Johnson Syndrome (SJS) is a serious allergic reaction that can develop after taking medication. Both prescription drugs and over-the-counter (OTC) medications can result in SJS. Drugs that are associated with SJS include:

  • Medications to treat mental illness
  • Seizure medications
  • Drugs that fight infection
  • Pain medications
  • Anti-gout medications

Infections, such as HIV, Herpes, and Pneumonia, can also cause Stevens-Johnson Syndrome.

What are the Symptoms of SJS?

Stevens-Johnson Syndrome usually begins within one to three weeks after beginning the medication. The disease often begins with flu-like symptoms, including fever, cough, fatigue, burning eyes, and sore throat and mouth. After SJS breaks out fully, signs include:

  • Purple or red skin rash that spreads;
  • Fever;
  • Skin pain;
  • Blisters on the skin, mouth, eyes, nose, and genitals; and,
  • Skin shedding.

If you notice any of these symptoms after taking a medication, you should consult your doctor immediately. Several SJS complications can put your life in danger.

Complications of Stevens-Johnson Syndrome

There are several complications that SJS patients can develop. Severe complications from SJS and TEN include:

  • Cellulitis;
  • Sepsis from a blood infection;
  • Permanent skin damage;
  • Liver damage;
  • Lung damage;
  • Eye problems;
  • Shock;
  • Kidney damage; and,
  • Heart damage.

The damages caused by SJS can be substantial. In addition to the severe physical pain and emotional suffering caused by the condition, a person can incur significant financial costs in treating the condition and being out of work while recovering from SJS. In some cases, a victim might be entitled to receive compensation for his or her damages from the drug manufacturer.

However, it can be difficult to determine which drug caused the SJS if you are taking more than one medication. A pharmaceutical litigation attorney can assist in determining the drug that caused SJS to pursue a dangerous drug claim.

Filing a Drug Injury Claim Against a Drug Manufacturer

If a company does not warn doctors and consumers of potential dangers, that company can be held liable for any damages arising out of injuries sustained by using the medication. Some drug manufacturers fail to include a warning for Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. If a patient is injured after using the medication, the drug company may be held liable if it failed in its duty to warn of dangerous side effects or potentially dangerous conditions associated with its drug.

Call a Pharmaceutical Litigation Attorney for More Information

If you have questions about a defective drug or dangerous drug, our pharmaceutical litigation attorneys can help.  Our nationwide drug injury attorneys monitor closely the cases involving drug injury claims in the United States. We are happy to answer your questions and discuss your legal options regarding a defective drug claim.

Please contact The Fox Law Firm, P.C. for a free consultation by calling 1-866-FOX-FIRM or 1-866-369-3476.

 

 

})(jQuery)